Alert archive / North Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Newport/Morehead City, NC

May 22, 2004Greene County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at May 22, 2004, 9:29 PM EDT for Greene County, North Carolina. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 9:29 PM EDT (01:29 UTC)
Expired
May 22, 2004, 11:00 PM EDT
In force
91 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Greene County, NC

The radar

The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 230131
FFWMHX
NCC079-230300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
929 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1100 PM EDT

* AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR LIZZIE...OR ABOUT 6 MILES
  NORTH OF SNOW HILL. THE STORM PRODUCING FLASH FLOODING WAS NEARLY
  STATIONARY.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...  
  SNOW HILL AROUND 1000 PM EDT...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3542 7769 3547 7756 3563 7772 3553 7782

$$

5
1 follow-up statement
000 
WGUS72 KMHX 230236
FFSMHX
NCC079-230300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1034 PM EDT SAT MAY 22 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM EDT FOR GREENE
COUNTY...

AT 1029 PM EDT...MOST OF THE RAIN WAS ENDING ACROSS GREENE 
COUNTY...HOWEVER SOME ROADS WERE STILL FLOODED NEAR WALSTONBURG. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3542 7769 3547 7756 3563 7772 3553 7782

$$

5

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:15 PM EDT, 14 minutes earlier.

Area forecast discussion, May 22, 9:15 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
915 PM EDT SAT MAY 22 2004

.CURRENT WX...CURRENT RADAR AND SATTELLITE IMAGERY SHOWS A CLUSTER
OF HEAVY SHOWER AND THUNDERSTORMS ACROSS PARTS OF
PITT...MARTIN...WASHINGTON...AND TYRRELL COUNTIES...WITH THE
HEAVIEST RAIN CENTERED ACROSS GREEN AND PITT COUNTIES. RADAR
ESTIMATES BETWEEN 6 AND 8 INCHES OF PRECIP HAS ALREADY FALLEN ACROSS
PARTS OF PITT COUNTY AS OF 9 PM. THESE SHOWERS ARE LIKELY TO
GRADUALLY DIMINISH IN STRENGTH OVER THE NEXT COUPLE OF
HOURS...THOUGH PONDING ON ROADWAYS AND FAST RISING STREAMS COULD
CONTINUE OVER THE NEXT SEVERAL HOURS.

.UPDATE...WILL UPDATE FCST FOR OVERNIGHT WORDING WILL PRECIPITATION
EXPECTED TO TAPER OFF AFTER MIDNIGHT. OTHERWISE NO MAJOR CHANGES TO
PREV FCST.

.MARINE...S TO SW WINDS PREVAIL ACROSS THE MARINE AREA.  SEAS ARE
RUNNING 4 TO 5 FT...LOWER NEAR SHORE. CURRENT FCST IS TRACK...WITH
ONLY MINOR CHANGES PLANNED.

.AVIATION...VFR CONDITIONS WILL CONTINUE FOR THE MOST PART.
VISIBILITIES AND CEILINGS COULD DECREASE IN AREAS OF SHOWERS OR
THUNDERSTORMS THIS EVENING AND AGAIN SUN AFTN...ESPECIALLY OVER OUR
NORTHERN COUNTIES.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.

RF/RAP/SJ
Hazardous weather outlook, May 22, 5:38 AM EDT, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
538 AM EDT SAT MAY 22 2004

NCZ029-044>047-079>081-090>095-098-103-104-230937-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
538 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JBM

In the hours before

Special weather statement, May 22, 4:34 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
434 PM EDT SAT MAY 22 2004

NCZ029-045-046-080-081-222145-
BEAUFORT NC-MAINLAND HYDE NC-MARTIN NC-TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...BELHAVEN...COLUMBIA...ENGELHARD...
PLYMOUTH...SWANQUARTER...WASHINGTON AND WILLIAMSTON
434 PM EDT SAT MAY 22 2004

THUNDERSTORMS WITH VERY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY
WINDS WILL CONTINUE OVER PARTS OF NORTHEAST NORTH CAROLINA. AREAS
BETWEEN WILLIAMSTON AND ENGELHARD WILL HAVE THE BEST CHANCE OF
THUNDERSTORMS. RAINFALL AMOUNTS OF OVER 2 INCHES WILL PRODUCE PONDING
ON ROADS AND MINOR FLOODING OF LOW LYING AREAS. WINDS TO 45 MPH AND
DANGEROUS LIGHTNING ARE ALSO LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 22, 5:51 PM EDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
551 PM EDT SAT MAY 22 2004

NCZ029-044-045-079-080-222300-
BEAUFORT NC-GREENE NC-MARTIN NC-PITT NC-WASHINGTON NC-
INCLUDING THE CITIES OF...BELHAVEN...GREENVILLE...PLYMOUTH...
SNOW HILL...WASHINGTON AND WILLIAMSTON
551 PM EDT SAT MAY 22 2004

THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS AND DANGEROUS
LIGHTNING WILL CONTINUE OVER THE NORTHERN PARTS OF THE AREA.
LOCATIONS NORTH OF A LINE FROM SNOW HILL TO PAMLICO BEACH WILL HAVE
THE BEST CHANCE OF THUNDERSTORMS. RAINFALL AMOUNTS OF OVER 2 INCHES
WILL BE LIKELY IN SPOTS...WITH MINOR FLOODING OF LOW LYING AREAS
POSSIBLE. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE.
THESE STORMS ARE PRODUCING FREQUENT LIGHTNING...STAY INDOORS AWAY
FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, May 22, 7:11 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
711 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             GREENVILLE              35.60N 77.37W
05/22/2004  0.75 INCH        PITT               NC   COUNTY OFFICIAL

&&

RF
Local storm report, May 22, 7:21 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
721 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             5 E GREENVILLE          35.60N 77.29W
05/22/2004  0.75 INCH        PITT               NC   LAW ENFORCEMENT

0652 PM     HAIL             5 E GREENVILLE          35.60N 77.29W
05/22/2004  0.75 INCH        PITT               NC   LAW ENFORCEMENT

&&

AWIPSUSR
Local storm report, May 22, 7:21 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
721 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             5 E GREENVILLE          35.60N 77.29W
05/22/2004  0.75 INCH        PITT               NC   LAW ENFORCEMENT

&&

RAP
Local storm report, May 22, 9:05 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
905 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             FARMVILLE               35.59N 77.59W
05/22/2004  0.75 INCH        PITT               NC   COUNTY OFFICIAL

&&

RF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:29 PM EDTSevere Thunderstorm WarningMHXPitt31 min
May 22, 8:47 PM EDTSevere Thunderstorm WarningMHXGreene43 min
May 22, 9:00 PM EDTFlash Flood WarningMHXPitt2 hr
May 22, 11:00 PM EDTFlash Flood WarningMHXPitt3 hr
May 23, 4:48 PM EDTSevere Thunderstorm WarningMHXPitt42 min
May 23, 4:52 PM EDTSevere Thunderstorm WarningMHXDuplin38 min
May 23, 4:54 PM EDTSevere Thunderstorm WarningMHXGreene36 min
May 23, 5:11 PM EDTSevere Thunderstorm WarningMHXLenoir34 min
May 23, 5:25 PM EDTSevere Thunderstorm WarningMHXMartin50 min
May 23, 5:33 PM EDTSevere Thunderstorm WarningMHXPitt42 min
May 23, 5:42 PM EDTSevere Thunderstorm WarningMHXDuplin33 min
May 23, 5:48 PM EDTSevere Thunderstorm WarningMHXLenoir42 min
May 23, 5:53 PM EDTFlash Flood WarningMHXPitt97 min
May 23, 6:00 PM EDTFlash Flood WarningMHXLenoir90 min
May 23, 6:22 PM EDTSevere Thunderstorm WarningMHXWashington38 min

Nearby

Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.